Missouri, 2019Flash Flooding and Flood in Missouri, July 4 to 5, 2019
July 4 to 5, 2019 · NWS EAX · 8 events in 2 counties and zones
On the evening of July 4 and overnight into July 5, a narrow band of moderate to heavy rain formed within the southern periphery of the KC Metro and stretched southward into rural areas south of KC. Some areas saw almost 8 inches of rain, but the higher impact flash flooding occurred mostly within the KC suburbs and near rural areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of July 4 and overnight into July 5, a narrow band of moderate to heavy rain formed within the southern periphery of the KC Metro and stretched southward into rural areas south of KC. Some areas saw almost 8 inches of rain, but the higher impact flash flooding occurred mostly within the KC suburbs and near rural areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 5:21 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 4, 5:21 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
621 PM CDT Thu Jul 4 2019
.Short Term...(This Evening through Saturday Night)
Issued at 258 PM CDT THU JUL 4 2019
A well defined MCV has moved into western Missouri this
afternoon. Forcing on the eastern, leading edge of the MCV has
lead to scattered to widespread showers and storms across central
Missouri. Modest instability exist ahead of the MCV and as a
result will help this activity persist into the evening hours as
the whole system tracks eastward with time. For eastern Kansas and
western Missouri, there should be subsidence on the back side of
the MCV, helping to lead to a decrease in coverage of rain. The
rain cooled air has also led to more stable environment with
cooler temperatures in the 70s and lower 80s. It's still humid,
with dewpoints in the lower to middle 70s. For Fourth of July
celebrations in eastern Kansas and western Missouri, conditions
should be drying out. But ahead of the MCV, in central to
northeastern Missouri, the threat of showers and storms will
persist into the evening with man-made fireworks competing with
Mother Nature's fireworks. Overnight, the low level jet will
increase again and may lead to renewed convection in our
southeastern zones. Have placed highest PoPs for the overnight
time frame in this area. Friday's weather will be greatly
dependent on what happens overnight, so confidence isn't very
high. But have carried chance PoPs through the day with what looks
new convection along a weak boundary/ convergence area showing up
in the model surface projections.
.Long Term...(Sunday through Thursday)
Issued at 258 PM CDT THU JUL 4 2019
With a flattening upper level ridge across the northern Central
Plains and no strong surface troughing, there seems to be no
strong upper level forcing mechanisms throughout this weekend.
However, with summertime surface heating and relative weak cap
across the region, rain and possible scattered thunderstorms
cannot be ruled out of the forecast. Models seem to have different
interpretations of the precipitation chances this weekend
however, timing tends to be focused on the morning to afternoon
with the daytime surface heating effects.
Early next week, a weak ridging pattern occurs to the north of the
area decreasing the chances for potential rain and scattered
thunderstorms. However, some models favored potential isentropic
lift in western Missouri/Kansas City area which could create some
isolated showers. Further down the week, the upper level ridge
weakens some. This can create higher potentials for showers and
a few thunderstorms. This will be interesting to monitor over the
next several days on how strong this ridge comes throughout next
week.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 621 PM CDT THU JUL 4 2019
VFR conditions prevail at the terminals this hour, and will likely
prevail for much of the next 24 hours, but scattered storms early
Friday morning and again late Friday afternoon may get in the way
for brief periods. Otherwise, expect light and variable winds
overnight to then prevail form the south for much of the day
Friday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Short Term...CDB
Long Term...CDB/GREEN
Aviation...Cutter
Hazardous weather outlook, Jul 4, 3:57 AM CST, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Thu Jul 4 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Thu Jul 4 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Scattered storms are expected today, with chances decreasing as we
get into the evening hours. No severe weather is expected, but
localized strong wind gusts and small hail are possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered storm chances continue Friday through the weekend. Strong
to severe storms are possible Friday, with the main concerns being damaging
winds up to 50-60 mph and hail up to quarter-sized.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Flash Flood, Jackson
- When
- July 4, 7:55 PM CST to 8:55 PM CST
- Where
- Jackson County, 0.69 mi S of South Lee to 1.41 mi WNW of South Lee
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -94.370
Portions of HWY 291 were closed between HWY 50 and Lake Winnebago due to heavy rain.
Flash Flood, Jackson
- When
- July 4, 8:20 PM CST to 9:20 PM CST
- Where
- Jackson County, 1.84 mi NW of Oak Grove to 1.14 mi NE of Oak Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -94.152
Several streets in Oak Grove were flooded due to heavy rain.
Flash Flood, Cass
- When
- July 4, 9:03 PM CST to 10:03 PM CST
- Where
- Cass County, 2.34 mi NNW of East Lynne Arpt to 2.86 mi N of East Lynne Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.730, -94.270
Highway P is flooded and closed for a short time due to flooding.
Flash Flood, Jackson
- When
- July 4, 10:15 PM CST to 11:15 PM CST
- Where
- Jackson County, 1.32 mi NNW of Lake Lotawana to 0.71 mi NE of Lake Lotawana
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.918, -94.328
Six to eight inches of water was flowing over Langsford Road and Windsboro Road. This area was not known to have flooded in at least 10 years per the resident.
Flash Flood, Jackson
- When
- July 4, 11:02 PM CST to July 5, 12:02 AM CST
- Where
- Jackson County, 1.93 mi SE of Grandview to 1.28 mi NE of Ruskin Hgts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.863, -94.501
Several cars were stalled in and around the Grandview area due to rising flood water.
Flash Flood, Cass
- When
- July 4, 11:15 PM CST to July 5, 12:15 AM CST
- Where
- Cass County, 1.62 mi E of Pleasant Hill to 0.4 mi NE of Pleasant Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.783, -94.240
Road barricades were up along Country Club Drive due to water running over the roads.
Flash Flood, Cass
- When
- July 5, 12:48 AM CST to 1:48 AM CST
- Where
- Cass County, 0.48 mi WSW of Strasburg to 1.01 mi E of Strasburg
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.768, -94.178
Several roads around Strasburg were flooded.
Flood, Cass
- When
- July 5, 10:40 AM CST to 1:40 PM CST
- Where
- Cass County, 1.34 mi NNW of Pleasant Hill to 0.48 mi SSE of Avon
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.799, -94.277
Sand bagging was ongoing to prevent water from flowing into some houses on Cardinal Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 4, 20191 death · 12 injured · 1 event
- Rip Current in Texas, July 4, 20191 death · 1 event
- Flash Flooding in Pennsylvania, July 4 to 7, 2019$2.0 million · 11 events
- Flash Flooding and Flooding in South Dakota, July 4 to 6, 2019$936,000 · 1 in hail · 5 events
- Tornado in Wisconsin, July 4, 2019$500,000 · EF0 · 1 event
- Damaging Wind in Iowa, July 4, 2019$400,000 · 70 kt wind · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 4, 2019$125,000 · 50 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 4, 2019$80,000 · 8 events
- Flash Flooding and Hail in Nebraska, July 4 to 5, 2019$58,000 · 1.75 in hail · 8 events
- Damaging Wind in South Carolina, July 4, 2019$75,000 · 56 kt wind · 1 event
- Damaging Wind in Michigan, July 4, 2019$70,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, July 4 to 5, 2019EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847340, 847342, 847344, 847346, 847347, 847348, 847349, 847355.